Electronic Journal of Probability

Asymptotic behaviour of heavy-tailed branching processes in random environments

Wenming Hong and Xiaoyue Zhang

Full-text: Open access

Abstract

Consider a heavy-tailed branching process (denoted by $Z_{n}$) in random environments, under the condition which infers that $\mathbb{E} \log m(\xi _{0})=\infty $. We show that (1) there exists no proper $c_{n}$ such that $\{Z_{n}/c_{n}\}$ has a proper, non-degenerate limit; (2) normalized by a sequence of functions, a proper limit can be obtained, i.e., $y_{n}\left (\bar{\xi } ,Z_{n}(\bar{\xi } )\right )$ converges almost surely to a random variable $Y(\bar{\xi } )$, where $Y\in (0,1)~\eta $-a.s.; (3) finally, we give the necessary and sufficient conditions for the almost sure convergence of $\left \{\frac{U(\bar {\xi },Z_{n}(\bar {\xi }))} {c_{n}(\bar{\xi } )}\right \}$, where $U(\bar{\xi } )$ is a slowly varying function that may depend on $\bar{\xi } $.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 56, 17 pp.

Dates
Received: 31 October 2018
Accepted: 29 April 2019
First available in Project Euclid: 5 June 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1559700306

Digital Object Identifier
doi:10.1214/19-EJP311

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60F10: Large deviations

Keywords
branching process random environment heavy-tailed regular irregular martingales

Rights
Creative Commons Attribution 4.0 International License.

Citation

Hong, Wenming; Zhang, Xiaoyue. Asymptotic behaviour of heavy-tailed branching processes in random environments. Electron. J. Probab. 24 (2019), paper no. 56, 17 pp. doi:10.1214/19-EJP311. https://projecteuclid.org/euclid.ejp/1559700306


Export citation

References

  • [1] Amini, O., Devroye, L., Griffiths, S. and Olver, N. (2013) On explosions in heavy-tailed branching random walks. Ann. Prob. 41(3B), 1864-1899.
  • [2] Athreya, K.B. and Kailin, S. (1971) On branching processes with random environments I: Extinction probabilities. Ann. Math. Statist. 42, 1499-1520.
  • [3] Athreya, K.B. and Kailin, S. (1971) On branching processes with random environments II: Limit theorems. Ann. Math. Statist. 42, 1843-1858.
  • [4] Athreya, K.B. and Ney, P.E. (1972) Branching Processes.Springer, Berlin.
  • [5] Cohn, H. (1977) Almost sure convergence of branching processes. Z. Wahrscheinlichkeitsth. 38, 73-81.
  • [6] Darling, D.A. (1970) The Galton-Wstson process with infinite mean. J. Appl. Prob. 7, 455-456.
  • [7] Grey, D.R. (1977) Almost sure convergence in Markov branching processes with infinite mean. J. Appl. Prob. 14, 702-716.
  • [8] Heyde, C.C. (1970) Extension of a result of Seneta for the supercritical Galton-Watson process. Ann. Math. Statist. 41, 739-742.
  • [9] Kesten, H. and Stigum, B.P. (1966) A limit theorem for multidimensional Galton-Watson processes. Ann. Math. Statist. 37, 1211-1223.
  • [10] Schuh, H.-J. and Barbour, A.D. (1977) On the asymptotic behaviour of branching processes with infinite mean. Adv. Appl. Prob. 9, 681-723.
  • [11] Seneta, E. (1969) Functional equations and the Galton-Watson process. Adv. Appl. Prob. 1, 1-42.
  • [12] Seneta, E. (1973) The simple branching process with infinite mean I. J. Appl. Prob. 10, 206-212.
  • [13] Tanny, D. (1977) Limit theorems for branching processes in a random environment. Ann. Prob. 5, 100-116.
  • [14] Tanny, D. (1978) Normalizing constants for branching processes in random environments (B.P.R.E.). Stoch. Proc. and Their Appl. 6, 201-211.
  • [15] Tanny, D. (1988) A necessary and sufficient condition for a branching process in a random environment to grow like the product of its means. Stoch. Proc. and Their Appl. 28, 123-139.
  • [16] Vatutin, V. A. (1987) Sufficient conditions for the regularity of Bellman-Harris branching processes. Theory Probab. Appl. 31, 50-57.